Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS Gaylord, MI

June 27, 2005Antrim County, Kalkaska County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 27, 2005, 6:09 PM EDT for Antrim County, Kalkaska County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2005, 6:09 PM EDT (22:09 UTC)
Expired
Jun 27, 2005, 6:44 PM EDT
In force
35 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Antrim County, MI, Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 29 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 272208
SVRAPX
MIC009-079-272300-
/O.NEW.KAPX.SV.W.0030.050627T2209Z-050627T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
609 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN
  KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 700 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  RAPID CITY...OR ABOUT 4 MILES NORTH OF KALKASKA...MOVING NORTH AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALDEN AROUND 615 PM EDT...
  ANTRIM AROUND 625 PM EDT...
  MANCELONA AROUND 630 PM EDT...
  BELLAIRE AROUND 635 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4503 8489 4474 8512 4475 8533 4484 8532
      4504 8521 4504 8513 4504 8502 4506 8497
      4506 8494

$$
2 follow-up statements
000 
WWUS34 KAPX 272223
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
623 PM EDT MON JUN 27 2005

MIC009-079-272300-
/O.CON.KAPX.SV.W.0030.000000T0000Z-050627T2300Z/
ANTRIM MI-KALKASKA MI-
623 PM EDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
KALKASKA AND ANTRIM COUNTIES...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RAPID CITY...OR ABOUT 7 MILES NORTH OF KALKASKA...MOVING
NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANTRIM AROUND 635 PM EDT...
  MANCELONA AND 7 MILES SOUTHEAST OF LAKE BELLAIRE AROUND 640 PM
  EDT...
  6 MILES SOUTHEAST OF BELLAIRE AROUND 645 PM EDT...
  ALBA AROUND 700 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4503 8489 4474 8512 4475 8533 4484 8532
      4504 8521 4504 8513 4504 8502 4506 8497
      4506 8494

$$
000 
WWUS34 KAPX 272244
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
644 PM EDT MON JUN 27 2005

MIC009-079-272254-
/O.CAN.KAPX.SV.W.0030.000000T0000Z-050627T2300Z/
ANTRIM MI-KALKASKA MI-
644 PM EDT MON JUN 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA AND ANTRIM COUNTIES
IS CANCELLED...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4503 8489 4474 8512 4475 8533 4484 8532
      4504 8521 4504 8513 4504 8502 4506 8497
      4506 8494

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:55 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 27, 3:55 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT MON JUN 27 2005

.DISCUSSION...TONIGHT...NRN MI REMAINS UNDER THE INFLUENCE OF A VERY
WARM...MUGGY...AND UNSTABLE AIR MASS...AND THIS HAS HELPED TO FUEL
SCATTERED STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON. STORMS
ARE CURRENTLY MOST NUMEROUS WHERE SYNOPTIC WINDS (FROM THE SW) ARE
CONVERGING WITH WELL ESTABLISHED LAKE BREEZE BOUNDARY OVER NRN AND
EXTREME NE LOWER MI. LATE AFTERNOON CAPES OF 2.0-2.5K J/KG WILL
DIMINISH WITH THE LOSS OF HEATING -- THIS WILL ALLOW THE SCATTERED
DIURNAL STORMS TO DECREASE IN COVERAGE THIS EVENING. OTHERWISE...
EXPECT PARTLY CLOUDY...AND MUGGY CONDITIONS TONIGHT.

FOCUS LATER TONIGHT WILL THEN SHIFT TO CONVECTION EXPECTED TO MOVE
INTO WI THIS EVENING AHEAD OF APPROACHING COLD FRONT AND 5H SHORT
WAVE. SUPPORT WILL BE PROVIDED BY DECENT 8H 20-30 KT LLJ...WHICH
WILL ADVECT +14-16C DEW POINTS ACROSS THE WRN GREAT LAKES. AXIS OF
LLJ SUGGESTS COMPLEX WILL PUSH ENE ACROSS WI LATER THIS EVENING...
AND PUSH INTO ERN UPPER MI AND NW LOWER LATE TONIGHT (MOST LIKELY
AFTER 05Z). 5H WINDS OF 35 KTS MOVE INTO FAR NRN AREAS LATE...
SUGGESTING SUFFICIENT DEEP LAYER SHEAR FOR SOME STRONG STORMS --
ESPECIALLY ERN UPPER. LOWS TONIGHT WILL FALL OFF INTO THE 60S TO
AROUND 70.

SMITH

TUESDAY...INITIAL (WEAK) COOL FRONT WILL SAG SE THRU THE CWA...
WASHING OUT AS IT DOES SO. ENERGY WILL REFOCUS BACK TO THE WEST
AS ANOTHER LOW DEVELOPS ALONG THE BOUNDARY. FRONT ITSELF WILL
PROVIDE LITTLE IN THE WAY OF A CHANGE IN AIRMASS (I.E. COOLER/DRIER
AIR)... BUT IT WILL PROVIDE ADDITIONAL CLOUD COVER WHICH WILL
DIMINISH SOLAR HEATING AND INHIBIT TEMPS FROM POPPING BACK UP INTO
THE 90S AS THEY DID THIS AFTERNOON. THINK MET GUIDANCE IS A BIT TOO
LOW (LOWER 80S)...SO WILL SIDE WITH THE WARMER MAV NUMBERS WITH
HIGHS REACHING INTO THE MID TO UPPER 80S UNDER BASICALLY A SIMILAR
AIRMASS AS TODAY BUT WITH MORE CLOUD COVER TO LIMIT SUNSHINE/DIURNAL
HEATING. THE FRONT WILL ALSO PROVIDE A FOCUS FOR CONVECTIVE
DEVELOPMENT...AS WILL ANY LAKE BREEZES THAT DEVELOP ALLOWED BY
950-900 MB WIND FIELDS AVERAGING AROUND 10 KTS OR SO. AS THE DAY
HEATS UP...TEMPS IN THE UPPER 80S AND DWPTS NEARING 70 WILL PUSH
SBCAPES TO AROUND 1500 J/KG DURING THE AFTERNOON. WINDS THRU THE
COLUMN WILL BE NEARLY UNIDIRECTIONAL AND WILL REMAIN FAIRLY WEAK (15
KTS OR LESS). THUS...ANY STORMS SHOULD BE RATHER SLOW-MOVING AND
OVERALL SHOULD REMAIN UNDER SVR LIMITS. WILL KEEP SCATTERED TSRA IN
THE FORECAST FOR THE ENTIRE CWA TUESDAY...AND WILL ALSO MAINTAIN A
CHANCE OF TSRA INTO TUESDAY NIGHT AS A WEAK SHORT WAVE RIDES ALONG
THE FRONTAL BOUNDARY INTO THE CWA OVERNIGHT. LOW TEMPS WILL BE
SLIGHTLY COOLER AS COMPARED TO TONIGHT...WITH LOW TEMPS GENERALLY
FALLING INTO THE 60S ACROSS THE REGION.

WEDNESDAY...BOUNDARY WILL STALL ACROSS NRN LOWER MICHIGAN DURING THE
DAY AS THE LAST VESTIGES OF THE AFOREMENTIONED SHORT WAVE EXITS THE
REGION BY MIDDAY OR SO. AT THIS POINT...MODELS BEGIN TO DISPLAY SOME
DIFFERENCES IN EXACTLY HOW THIS SYSTEM WILL EVOLVE AND TRACK THRU
THE REGION. ETA HOLDS THE MAIN ENERGY SOUTH AND TRACKS THE SURFACE
SYSTEM THRU WI AND LAKE MICHIGAN WEDNESDAY NIGHT...WHILE THE GFS
SHIFTS THE MAIN ENERGY NORTHWARD AND DRIVES THE SURFACE LOW THRU THE
ARROWHEAD OF MN BY 12Z THURSDAY. BOTH MODELS SUGGEST COLD FRONT WILL
HOLD OFF UNTIL THURSDAY MORNING. AT THIS POINT...TEND TO THINK THE
GFS HAS THE RIGHT IDEA...WHICH WILL KEEP WARMER/MORE HUMID AIR OVER
US INTO WEDNESDAY. EVEN MAV GUIDANCE MAY BE A BIT TOO COOL FOR HIGH
TEMPS. WILL ADVERTISE ONE MORE DAY IN THE 80S OVER MUCH OF THE CWA
BEFORE THE COLD FRONT DROPS TEMPS BACK INTO THE 70S ON THURSDAY.
WILL ALSO KEEP A CHANCE OF TSRA IN THE FORECAST FOR WEDNESDAY AND
WEDNESDAY NIGHT. WIND FIELDS STRENGTHEN AND BEGIN TO VEER WITH
HEIGHT AHEAD OF THE APPROACHING SYSTEM...THUS THE POTENTIAL FOR MORE
ORGANIZED/STRONGER CONVECTION WILL INCREASE FOR WEDNESDAY AND
WEDNESDAY NIGHT. WILL KEEP AN EYE ON HOW THIS SITUATION DEVELOPS...
STAY TUNED...

THURSDAY THRU MONDAY...MEDIUM RANGE MODELS ARE FAIRLY SIMILAR THRU
EARLY NEXT WEEK...WITH ONLY SOME MINOR DIFFERENCES IN STRENGTH AND
TRACK OF SURFACE SYSTEMS. MODELS SOLUTIONS ARE CLOSE REGARDING
EVOLUTION OF THE OVERALL LONG WAVE PATTERN. RELATIVELY STRONG
SURFACE LOW TRACKS NE OUT OF THE NRN PLAINS...OVER THE ARROWHEAD OF
MN AND INTO SRN ONTARIO THURSDAY. STILL HESITANT TO INCREASE POPS TO
LIKELY IN ANY TIME PERIOD AS TIMING OF THE SYSTEM IS STILL IN
QUESTION. MODELS ARE IN AGREEMENT WITHIN THE CURRENT RUN...BUT
MODEL TENDENCY HAS BEEN TO DELAY THE PASSAGE OF THIS SYSTEM. THUS
WILL MAINTAIN CHANCE POPS THRU THURSDAY FOR THE ENTIRE CWA. UPPER
TROUGHING SWEEPS THRU THE GREAT LAKES BEHIND THIS SYSTEM...FINALLY
GIVING NRN MICHIGAN A BREAK FROM THE HEAT AND HUMIDITY FOR FRIDAY
AND EARLY SATURDAY. WILL STICK WITH A DRY FORECAST FOR THE ENTIRE
CWA DURING THIS TIME AS FAIRLY STRONG/DRY SURFACE HIGH PRESSURE
BUILDS INTO THE REGION. HOWEVER...UPPER LEVEL RIDGING AND LOW LEVEL
WAA QUICKLY BECOMES ESTABLISHED AGAIN OVER THE REGION FOR THE LAST
HALF OF THE WEEKEND AHEAD OF ANOTHER SURFACE LOW AND ASSOCIATED COLD
FRONT DEVELOPING OVER THE PLAINS. OUR NEXT CHANCE OF PRECIP WILL
ARRIVE SUNDAY AND CONTINUE THRU MONDAY AS THIS SYSTEM MOVE THRU THE
REGION. AT THIS POINT...TUESDAY LOOKS DRY AS ANOTHER AREA OF HIGH
PRESSURE BUILDS INTO THE WRN GREAT LAKES BEHIND THE FRONT. TEMPS
THRU THE PERIOD WILL GENERALLY BE A FEW DEGREES EITHER SIDE OF
NORMAL FOR THIS TIME OF THE YEAR (I.E. HIGHS IN THE MID 70S TO LOWER
80S).

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 4:25 PM EDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT MON JUN 27 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-281000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
425 PM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL IMPACT PARTS OF NORTHERN LOWER MICHIGAN THROUGH
ABOUT 8 PM THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BE
SEVERE...PRODUCING THREE QUARTER INCH DIAMETER HAIL AND 60 MPH WIND
GUSTS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL
DOWNPOURS.

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY EVENING...AND
AGAIN SUNDAY AND MONDAY.

A FEW OF THE STORMS ON TUESDAY MAY BE SEVERE ACROSS NORTHERN
MICHIGAN. THE THUNDERSTORMS LATE WEDNESDAY AND WEDNESDAY NIGHT HAVE
A BETTER CHANCE OF BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:44 PM EDTSevere Thunderstorm WarningAPXAntrim30 min
Jun 27, 3:48 PM EDTSevere Thunderstorm WarningAPXAlpena, Presque Isle51 min
Jun 27, 3:49 PM EDTSpecial Marine WarningAPX86 min
Jun 27, 3:53 PM EDTSevere Thunderstorm WarningAPXCheboygan33 min
Jun 27, 4:07 PM EDTSevere Thunderstorm WarningAPXCharlevoix38 min
Jun 27, 4:38 PM EDTSevere Thunderstorm WarningAPXEmmet56 min
Jun 27, 5:04 PM EDTSevere Thunderstorm WarningAPXAntrim42 min
Jun 27, 5:15 PM EDTSpecial Marine WarningAPX90 min
Jun 27, 6:05 PM EDTSevere Thunderstorm WarningAPXCheboygan35 min
Jun 27, 7:53 PM EDTSpecial Marine WarningAPX67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.